Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 111, NWS Birmingham, AL

July 17, 2013St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 17, 2013, 5:52 PM CDT for St. Clair County, Alabama. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2013, 5:52 PM CDT (22:52 UTC)
Expired
Jul 17, 2013, 6:30 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:55 PM CDTHAIL 1Ashville, AL
Jul 17, 5:59 PM CDTTSTM WND DMG9 Ne Odenville, ALSEVERAL TREES WERE BLOWN DOWN NEAR HIGHWAY 231 AND SHOAL CREEK ROAD.
Jul 17, 6:00 PM CDTHAIL 0.53 Ne Odenville, ALDIME SIZE HAIL ALONG HIGHWAY 411.
Jul 17, 6:04 PM CDTHAIL 0.883 S Ashville, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS54 KBMX 172252
SVRBMX
ALC115-172330-
/O.NEW.KBMX.SV.W.0111.130717T2252Z-130717T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN ALABAMA...

* UNTIL 630 PM CDT

* AT 552 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  ASHVILLE...OR 8 MILES NORTHEAST OF ODENVILLE...AND MOVING SOUTHWEST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ODENVILLE...PELL CITY...BRANCHVILLE...BALD ROCK...MARGARET...
  ARGO...ST. CLAIR SPRINGS AND WATTSVILLE.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 152 THROUGH 158...
INTERSTATE 59 EXIT NUMBERS 148 THROUGH 156...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3377 8613 3369 8618 3369 8620 3367 8620
      3347 8633 3364 8654 3369 8653 3387 8631
TIME...MOT...LOC 2252Z 034DEG 10KT 3374 8628

$$

75
1 follow-up statement
868 
WWUS54 KBMX 172305
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT WED JUL 17 2013

ALC115-172330-
/O.CON.KBMX.SV.W.0111.000000T0000Z-130717T2330Z/
ST. CLAIR AL-
605 PM CDT WED JUL 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST.
CLAIR COUNTY UNTIL 630 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTH OF ASHVILLE...OR 7 MILES NORTHEAST OF ODENVILLE...MOVING
SOUTHWEST AT 10 MPH.

IN ADDITION...AT DIME SIZE HAIL WAS REPORTED IN A FEW LOCATIONS 
ALONG THE THUNDERSTORM LINE. THE HIAL MOST LIKELY IS MUCH LARGER.

LOCATIONS IMPACTED INCLUDE...
  ODENVILLE...BRANCHVILLE...BALD ROCK...ST. CLAIR SPRINGS...
  WATTSVILLE...CHULA VISTA AND MACEDONIA.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 152 THROUGH 158...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3375 8615 3369 8618 3369 8620 3367 8620
      3351 8631 3363 8652 3385 8633
TIME...MOT...LOC 2305Z 034DEG 10KT 3372 8630

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:17 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 3:17 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT WED JUL 17 2013

.DISCUSSION...

THE UPPER RIDGE OVER THE OHIO VALLEY APPEARS TO BE SLOWLY RELAXING
ITS GRIP AND WITH CONVECTION PREVALENT THIS AFTERNOON OVER THE
SOUTHERN APPALACHIANS AND CAROLINAS. THE STORMS OVER GEORGIA DO
NOT APPEAR TO BE MOVING WITH THE MEAN-LAYER FLOW WHICH WOULD BE
TO THE WEST-SOUTHWEST. SINCE THE STORM MOTION IS IN A VERY SLOW
SOUTHERLY DIRECTION...CONFIDENCE IS RATHER LOW ON WHETHER THIS
ACTIVITY WILL MAKE WESTWARD PROGRESS AND AFFECT EAST ALABAMA THIS
EVENING. HAVE GONE WITH 30 POPS FOR THE EVENING HOURS IN CASE
OTHER SHOWERS AND STORMS DEVELOP IN OUR CWA.

RAIN CHANCES WILL BE INCREASING FOR THURSDAY AND INTO THE WEEKEND
AS THE RIDGE ERODES AND BECOMES REPLACED BY A BROAD UPPER-LEVEL
TROUGH. THE COOLER MID-LEVEL TEMPS WITH THIS PATTERN SHOULD LEAD
TO SCATTERED OR EVEN WIDESPREAD SHOWERS AND THUNDERSTORMS EACH AND
EVERY DAY THROUGH THE END OF THE FORECAST PERIOD. HIGH TEMPS ARE
EXPECTED TO BE SLIGHTLY BELOW NORMAL WITH ENHANCED CLOUD COVER AND
ABUNDANT GROUND MOISTURE IN PLACE.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

NOT TOO MUCH CHANGE FROM PREVIOUS TAF PACKAGE. STILL HAVE THE
POSSIBILITY OF LATE AFTERNOON AND EARLY EVENING SCATTERED TSRA
ACTIVITY WITH HEATING AND AN UPPER SHORTWAVE MOVING IN FROM THE
NE TO SW ACROSS AL. SOME GUSTY WINDS ARE NOT OUT OF THE QUESTION
WITH CURRENT INSTABILITY BUT PIN POINTING EXACT AREAS WITH
CONVECTION ARE STILL PROBLEMATIC. SO WILL CONTINUE WITH VCTS FOR
NOW...OTHERWISE VFR.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  91  71  87  71 /  30  50  30  50  30
ANNISTON    71  91  72  88  71 /  30  50  30  50  30
BIRMINGHAM  73  91  73  90  73 /  30  50  30  50  30
TUSCALOOSA  73  93  73  91  73 /  30  40  30  50  30
CALERA      73  90  73  90  71 /  30  50  30  50  30
AUBURN      72  89  71  87  71 /  30  50  30  50  30
MONTGOMERY  73  93  73  90  72 /  30  50  30  50  30
TROY        71  91  71  89  71 /  30  50  30  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/08
Hazardous weather outlook, Jul 17, 3:20 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT WED JUL 17 2013

ALZ011>015-017>050-182100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
320 PM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WITH ISOLATED DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE ACROSS THE NORTHEASTERN TWO THIRDS OF CENTRAL
ALABAMA THIS AFTERNOON THROUGH MIDNIGHT ALONG AND EAST AND NORTH OF
A HALEYVILLE TO TUSCALOOSA...TO MONTGOMERY TO HURTSBORO LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

In the hours before

Special weather statement, Jul 17, 4:38 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT WED JUL 17 2013

ALZ018-172230-
ETOWAH AL-
438 PM CDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ETOWAH COUNTY UNTIL 530
PM CDT...

AT 436 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REECE CITY...OR 8 MILES SOUTHEAST OF BOAZ...MOVING
SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  REECE CITY...
  NOCCALULA FALLS...
  ATTALLA...
  ROCKLEDGE...
  RIDGEVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3411 8599 3391 8610 3398 8619 3399 8619
      3399 8621 3405 8629 3416 8608
TIME...MOT...LOC 2138Z 032DEG 12KT 3411 8608

77/GLEASON
Special weather statement, Jul 17, 5:11 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT WED JUL 17 2013

ALZ018-026-172245-
ETOWAH AL-ST. CLAIR AL-
511 PM CDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR AND
SOUTHERN ETOWAH COUNTIES UNTIL 545 PM CDT...

AT 509 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STEELE...OR 5 MILES SOUTHWEST OF RAINBOW CITY...
MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEELE...
  ALABAMA INTERNATIONAL DRAGWAY...
  NEELY HENRY DAM...
  WHITNEY JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3393 8603 3385 8603 3384 8607 3383 8605
      3380 8607 3378 8605 3377 8605 3376 8606
      3376 8608 3386 8633 3397 8613
TIME...MOT...LOC 2211Z 035DEG 6KT 3391 8612

77/GLEASON
Local storm report, Jul 17, 5:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     RAINBOW CITY            33.95N 86.04W
07/17/2013                   ETOWAH             AL   BROADCAST MEDIA

            ONE TREE SNAPPED OFF IN RAINBOW CITY. WINDS ESTIMATED
            AROUND 40 MPH.

&&

LINHARES
Local storm report, Jul 17, 5:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             RAINBOW CITY            33.95N 86.04W
07/17/2013  E0.50 INCH       ETOWAH             AL   BROADCAST MEDIA

            DIME SIZE HAIL NEAR RAINBOW CITY.

&&

LINHARES
Local storm report, Jul 17, 5:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             ATTALLA                 34.02N 86.09W
07/17/2013  E0.50 INCH       ETOWAH             AL   BROADCAST MEDIA

            MARBLE HAIL IN THE DUCK SPRINGS COMMUNITY.

&&

LINHARES
Special weather statement, Jul 17, 5:34 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT WED JUL 17 2013

ALZ018-019-026-027-172315-
CALHOUN AL-ETOWAH AL-ST. CLAIR AL-TALLADEGA AL-
534 PM CDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN TALLADEGA...
NORTHERN ST. CLAIR...SOUTHERN ETOWAH AND WESTERN CALHOUN COUNTIES
UNTIL 615 PM CDT...

AT 534 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHVILLE TO JACKSONVILLE
STATE UNIVERSITY...AND MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  JACKSONVILLE...
  SAKS...
  ODENVILLE...
  WEST END-COBB TOWN...
  COBB TOWN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3402 8618 3389 8572 3359 8585 3366 8647
TIME...MOT...LOC 2234Z 030DEG 11KT 3382 8623 3387 8579

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:38 PM CDTSpecial Weather StatementBMXEtowah52 min
Jul 17, 5:11 PM CDTSpecial Weather StatementBMXSt. Clair34 min
Jul 17, 5:34 PM CDTSpecial Weather StatementBMXCalhoun, St. Clair41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.